Alert archive / New Mexico / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 80, NWS Midland/Odessa, TX

May 17, 2010Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 17, 2010, 4:28 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2010, 4:28 PM MDT (22:28 UTC)
Expired
May 17, 2010, 5:30 PM MDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 1:37 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2459 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:07 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 17, 2:07 PM MDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT MON MAY 17 2010

.DISCUSSION...
FRONT/OUTFLOW BOUNDARY IS MOVING SOUTH INTO THE PERMIAN BASIN THIS
AFTERNOON. CONVECTION WAS SLOW TO DEVELOP WEST EARLIER DUE TO
COOLER SURFACE TEMPS FROM LINGERING CLOUDS...BUT THIS IS NO LONGER
THE CASE AS SEVERE THUNDERSTORMS HAVE MANAGED TO DEVELOP IN HOWARD
AND MITCHELL COUNTIES. IN ADDITION...THUNDERSTORMS ARE DEVELOPING
IN THE MOUNTAINS THANKS TO DEWPOINTS APPROACHING 60. SHEAR VALUES
SUPPORT SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS. CANNOT RULE OUT THE TORNADO THREAT IF A THUNDERSTORMS
MANAGES TO STAY ANCHORED ON THE FRONT BISECTING THE BASIN BUT THIS
MAY BE DIFFICULT AS THE ORIENTATION OF THE FRONT DOES NOT MATCH
WELL WITH EXPECTED STORM MOVEMENT. THUNDERSTORMS MAY NOT LAST LONG
INTO THIS EVENING UNLESS AN MCS FORMS...MAINLY FROM THE CONVECTION
IN THE DAVIS MOUNTAINS...AND ROLLS SOUTHEAST OVERNIGHT.

TOMORROW WILL SEE A CONTINUED THREAT OF SEVERE WEATHER WITH
SLIGHTLY INCREASED SHEAR VALUES AND A DRYLINE TO FORCE CONVECTION
ACROSS EXTREME SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN. THE
REMAINDER OF THE WEEK WILL BE DRY WITH INCREASING TEMPS. A WEAK
FRONT ON THURSDAY WILL DO LITTLE TO COOL THINGS OFF WITH ABOVE
NORMAL TEMPS REMAINING.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              65  85  67  90  /  40  30  30  10
CARLSBAD NM                58  92  57  92  /  60  10  10  10
DRYDEN TX                  68  91  67  93  /  60  20  20  10
FORT STOCKTON TX           65  92  65  94  /  60  30  20  10
GUADALUPE PASS TX          59  87  60  85  /  30  10   0   0
HOBBS NM                   60  91  62  90  /  40  30  20  10
MARFA TX                   56  88  50  88  /  30  20  10   0
MIDLAND INTL AIRPORT TX    62  87  65  91  /  50  30  20  10
ODESSA TX                  63  87  66  90  /  50  30  20  10
WINK TX                    65  97  65  98  /  40  30  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44/10
Hazardous weather outlook, May 17, 2:05 PM MDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM CDT MON MAY 17 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-182015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
305 PM CDT MON MAY 17 2010 /205 PM MDT MON MAY 17 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT ACROSS THE
PERMIAN BASIN...THE SOUTHEAST NEW MEXICO PLAINS...THE TRANS PECOS
REGION...THE GUADALUPE AND DAVIS MOUNTAINS...AND THE BIG BEND
REGION. SOME THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON AND
EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE
WEATHER HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WHICH
COULD LEAD TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE SOUTHEAST NEW
MEXICO PLAINS...THE PERMIAN BASIN...AND THE TRANS PECOS REGION
TUESDAY. A FEW THUNDERSTORMS COULD BECOME SEVERE ACROSS THESE
LOCATIONS TUESDAY AFTERNOON AND EVENING. LOCALLY HEAVY RAIN MAY
LEAD TO LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 17, 3:36 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
436 PM CDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             6 W MENTONE             31.71N 103.70W
05/17/2010  E1.75 INCH       REEVES             TX   PUBLIC

            GOLFBALL SIZE HAIL REPORTED 6 MILES WEST OF MENTONE.

&&

MSCHULDT
Local storm report, May 17, 3:40 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             MENTONE                 31.71N 103.60W
05/17/2010  E0.88 INCH       LOVING             TX   STORM CHASER

            NICKEL HAIL REPORTED IN MENTONE.

&&

MSCHULDT
Local storm report, May 17, 3:52 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 PM CDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             8 SSE ALPINE            30.26N 103.61W
05/17/2010  E3.00 INCH       BREWSTER           TX   PUBLIC

            3.00 INCH HAIL REPORTED 8 MILES SSE OF ALPINE.

&&

MSCHULDT
Special weather statement, May 17, 4:16 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
516 PM CDT MON MAY 17 2010

TXZ057-058-258-172245-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
GUADALUPE MOUNTAINS-
516 PM CDT MON MAY 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHEASTERN CULBERSON COUNTY UNTIL 545 PM CDT...

TWO INTENSIFYING THUNDERSTORMS WITH HAIL UP TO THE SIZE OF NICKELS
WERE LOCATED OVER CENTRAL AND NORTH CENTRAL CULBERSON COUNTY AT
514 PM CDT...MOVING NORTH AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS
OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000
PM CDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN
TEXAS.

&&
Special weather statement, May 17, 4:18 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
518 PM CDT MON MAY 17 2010

TXZ061-062-068-069-172245-
ECTOR-CRANE-MIDLAND-UPTON-
518 PM CDT MON MAY 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN CRANE...NORTHWESTERN UPTON...SOUTHEASTERN ECTOR AND
SOUTHWESTERN MIDLAND COUNTIES UNTIL 545 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF CRANE AT 518
PM CDT...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS TO
55 MPH WILL BE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

[NO.NE.YES] A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000
PM CDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN
TEXAS.

&&
Local storm report, May 17, 4:28 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 PM CDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             MARATHON                30.21N 103.24W
05/17/2010  E0.75 INCH       BREWSTER           TX   TRAINED SPOTTER

&&

70

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:39 PM MDTSevere Thunderstorm WarningMAFGaines66 min
May 16, 7:33 PM MDTSevere Thunderstorm WarningMAFGaines39 min
May 17, 12:34 PM MDTSevere Thunderstorm WarningMAFJeff Davis41 min
May 17, 1:11 PM MDTSevere Thunderstorm WarningMAFHoward, Mitchell40 min
May 17, 1:34 PM MDTSevere Thunderstorm WarningMAFPecos, Reeves56 min
May 17, 1:45 PM MDTSevere Thunderstorm WarningMAFBrewster60 min
May 17, 2:24 PM MDTTornado WarningMAFBrewster36 min
May 17, 2:27 PM MDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Reeves63 min
May 17, 2:42 PM MDTTornado WarningMAFBrewster33 min
May 17, 3:07 PM MDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis53 min
May 17, 3:15 PM MDTSevere Thunderstorm WarningMAFBrewster60 min
May 17, 3:20 PM MDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward55 min
May 17, 3:28 PM MDTTornado WarningMAFBrewster32 min
May 17, 4:05 PM MDTSevere Thunderstorm WarningMAFBrewster55 min
May 17, 4:06 PM MDTSevere Thunderstorm WarningMAFLoving54 min
May 17, 4:32 PM MDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves44 min
May 17, 4:57 PM MDTSevere Thunderstorm WarningMAFBrewster63 min
May 17, 3:45 PM MDTSevere Thunderstorm WarningMAFEddy60 min
May 17, 4:37 PM MDTSevere Thunderstorm WarningMAFEddy53 min
May 17, 4:45 PM MDTSevere Thunderstorm WarningMAFEddy60 min
May 17, 4:51 PM MDTSevere Thunderstorm WarningMAFEddy, Lea54 min
May 17, 5:04 PM MDTSevere Thunderstorm WarningMAFEddy56 min
May 17, 5:13 PM MDTSevere Thunderstorm WarningMAFEddy, Lea62 min
May 17, 5:31 PM MDTSevere Thunderstorm WarningMAFEddy59 min
May 17, 5:33 PM MDTSevere Thunderstorm WarningMAFLea57 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.